||[Jun. 13th, 2011|12:04 pm]
kai has been on medication to fight back a chronic infection of the muscle tissue around his bowels for about a month and a half now.
For this condition, my vet prescribed a substance called 'Metrazol'.
At first, this worked great. The diarrhea which was a result of the infection stopped within 12 hours after the first dose.
My vet advised me to keep Kai on this drug for a longer period of time, hoping to prevent the infection from happening again, or at least lessen the chance of it returning.
Yesterday morning while walking him, Kai tumbled over while raising his rear leg to take a pee.
It can happen, he's over 10 years old.
I did not think much of it and happily went on with the daily whereabouts.
When i came back home in the late afternoon, i saw him on the ground, struggling to get up. When he did get up, it seemed as if his rear legs were like jelly. He had no control over his hind quarters what so ever.
I carefully tried to give him a walk in the street in front of the house. Maybe he strained a few muscles. But after a few minutes, it did not improve, so we went back in the house.
The following hours, his condition rapidly grew worse.
I decided to see my vet first thing the next morning.
When i went to bed (he sleeps in my bedroom) and was almost asleep, i was rudely awaken by him spasming like mad, trying to get up, falling back down again, panicking because of this, smashing his body against walls and furniture..
I don't have to explain how i felt when i saw this. A seizure or seizure like behavior in a dog of his age generally does not come with a happy ending
I rang my vet (who luckily was on-call) who told me to get him over ASAP.
I carried Kai into my car, and drove to the practise whilst trying to prevent tears from blurring my vision.
After a thorough check-up, my vet luckily could not find any signs of a seizure. Kai was responsive and alert. He just could not stand up and walk. Then we both looked at the note in the package of his medication. It was worth checking, and were surprised by the utter lack of information. My vet had to ring the Dutch Toxicology Center to ask for any known side-effects of Metrazol.
He was informed that in rare cases, the condition Kai was suffering from could be one.
He told be to quit using Metrazol immediately, and to keep him informed about Kai's condition.
We drove back home. During the night, Kai's condition grew worse (i administered his last dose the night before). He grew extremely nauseous, vomited, and would not eat.
While typing this, he can't even lay 'upright' without tumbling over and his eye-balls are vibrating (like you get after being spun around for a while).
I rang my vet again earlier today for another consult, and he said this can be the effects of the last dose of Metrazol, and it should lessen during the day. All i can do now is wait and hope.
After chatting about this with a friend, he googled this up:
Though the side effects are horrible, i am relieved that at least i can say the chance is fairly big it IS the medication, and now i've quit administering it to Kai, things should start improving over the next days.
This is bang on the spot. and exactly explains what Kai is going through now.
It puzzles my mind why on earth the manufacturer of Metrazol does not show this information. I'd say it's bloody important!
If your vet wants to prescribe Metrazol, please take note and ask him whether he knows the side effects.
If your dog uses Metrazol and you're experiencing even slight changes in how he moves around, get him to a vet immidiately